Opiate Overdose

opiate overdoseBecause of the increasing opiate overdose deaths, I want to post these warning signs. This is from www.Drugabuse.com :

Depressant Overdose

Opiates and benzodiazepines (heroin, Oxycontin, Valium, Xanax) are all depressants, meaning they significantly slow your breathing and heart rate. When an overdose occurs, the victim runs a significant risk of respiratory failure, which could lead to a coma, permanent brain damage and death.

Signs of a depressant overdose include:

  • Shallow breathing or not breathing at all
  • Blue lips or fingertips
  • Severe disorientation
  • No response or the inability to be waken
  • Snoring or gurgling sounds

We still see patients come to our clinic who are using both opiates and benzodiazepines — this is a deadly combination. This excerpt is from American Addiction Centers website:

Opioid painkillers and benzodiazepines are two of the most frequently abused prescription drugs in the world, although they are frequently prescribed together. Medical researchers have been concerned about this combination since the 1970s, when the trend began to surface. A report from the Drug Abuse Warning Network shows that combining opioid medications and benzodiazepines increases the risk of overdose leading to emergency medical care. Another report published in the British Medical Journal suggests that, while some of these emergency room visits involve prescribing practices that accidentally mix benzodiazepines and opioids in dangerous quantities, some patients take more of these drugs than prescribed, or they get a “high” off taking higher doses than prescribed of both medications. They noted that benzodiazepines enhanced the effects of opioid painkillers, which means this drug combination has a high potential for abuse.

It’s never safe to combine such drugs, and when you add alcohol, it’s even more dangerous. Below are suggestions if you see someone overdosing:

Step #1 Check Responsiveness

If someone is unconscious with shortness of breath or not breathing, rub your knuckles hard over their chest bone. If they are still unresponsive, call 911 immediately.

Step #2 Perform Rescue Breathing

A majority of overdose deaths are due to respiratory failure, so rescue breathing is crucial when dealing with an overdose. Tilt the head, lift the chin, and pinch the nose. Seal their lips and give two quick breaths into their mouth. Then give one long breath every five seconds.

Step #3 Administer Naloxone

Naloxone (Narcan) is a life-saving drug that reverses the depressing effects of opiates on the central nervous system. Naloxone kits are available in two forms: intranasal and injectable.

Intranasal Naloxone: Pry off yellow caps on the plastic delivery device (needleless syringe), and pry off the red cap of the cartridge. Screw the naloxone cartridge into the barrel of the syringe. Tilt head back and spray half of the naloxone (1cc) into each nostril.

Injectable Naloxone: Pry the orange top off the naloxone vial. Draw 1cc of naloxone into syringe and inject into a major muscle (buttocks, thighs or shoulders).

If need be, continue rescue breathing while the naloxone takes effect. If the person is still unresponsive after three to five minutes, administer another dose of naloxone.

Unless you have a reason to keep Naloxone on hand, you probably wouldn’t have it ready, but if you have a family member or friend with a problem, you might want to keep this drug handy. Opiate overdose is a huge problem, and knowledge of what to do when it happens can save lives.

%d bloggers like this: